Texas, 2017

Flash Flood and Hail in Texas, June 15, 2017

June 15, 2017 · NWS LUB · 14 events in 5 counties and zones

Very hot temperatures helped fuel scattered thunderstorms over the South Plains and also in the far southeast Texas Panhandle this afternoon. Some of these high-based storms acquired rotation and produced bursts of large hail, flooding and destructive downbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
$2.0 million
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Very hot temperatures helped fuel scattered thunderstorms over the South Plains and also in the far southeast Texas Panhandle this afternoon. Some of these high-based storms acquired rotation and produced bursts of large hail, flooding and destructive downbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 15, 2:13 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 15, 2:13 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
313 PM CDT Thu Jun 15 2017

.DISCUSSION...
Severe thunderstorms are the immediate concern this afternoon
shifting to heat Friday and Saturday.

Hi-res models have handled the initial thunderstorm development
pretty well giving to confidence to evolution this afternoon and
evening. Convective initiation has been along the surface trough
with better low level moisture downstream per surface dew point
temperatures in the low to mid 60s and MLCAPE values of 3000-4500
J/kg generally east of I-27. Impinging mid level speed max is
strong enough to produce 0-6 km bulk shear. This combo should lead
to some supercellular structure. A severe watch has already been
issued. It doesn't appear at this point that these storms will
organize into a broad MCS, so will keep precip chances in the
chance category.

After this evening, heat becomes the story. The subtropical upper
high centered over Mexico is still progged to amplify over the
western CONUS and become centered over AZ and NM by the end of the
weekend. The evolution of 500 mb heights don't tell the whole
story with progged 1000-500 mb thicknesses and 850/700 mb
temperatures better indicators of the heat that should expand
eastward over the forecast area. MOS has decreased its highs for
Friday, although not really certain why, and they are now a
decided outlier. Have discounted and run to the higher end of
model blend at this time. It will be warmer still on Saturday with
MOS in line with other guidance. This will put the counties on the
Caprock decidedly in Heat Advisory criteria, and with high
confidence have decided to pull the trigger and issue this
product well in advance.

A pretty healthy cold front is still expected to move through the
forecast area Sunday with timing now favoring it clearing before
noon. This should knock highs back to seasonal norms for Sunday
with a lingering effect into Monday. Focus for convection Sunday
afternoon is thus now expected to be south of the forecast area
with warm mid level temps the other major negative factor toward
precipitation.

Finally, model projections of thicknesses and mid level
temperatures suggest temperatures returning to widespread triple-
digit highs Wednesday and Thursday. Have trended above model blend
and a touch above MOS numbers which in turn are well above climo.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 8 PM CDT Saturday for TXZ021>024-
027>030-033>036-039>042.

&&

07
Hazardous weather outlook, Jun 15, 2:52 PM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
352 PM CDT Thu Jun 15 2017

TXZ021>044-162100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
352 PM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will move to the southeast across the
South Plains and Rolling Plains this afternoon and evening. Some
storms will become severe with hail up to 3 inches in diameter and
wind gusts in excess of 60 mph possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A heat advisory has been issued for Saturday for areas on the
Caprock, generally along and west of a Silverton to Post line, for
high temperatures of 105-109 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening.

The radar

The Lubbock radar (KLBB), 51 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Hockley

When
June 15, 3:18 PM CST to 3:45 PM CST
Where
Hockley County, 0.58 mi E of Levelland to 6 mi NW of Ropesville
Measured
60 kt (69 mph) measured gust
Property damage
$22,000
Reported by
Mesonet
Coordinates
33.580, -102.360

Multiple downbursts within a high-based supercell produced damage from Levelland southeast towards Ropesville. A Texas Tech University West Texas mesonet south of Levelland measured a gust to 69 mph at 1530 CST. These winds blew a large bay door off a welding shop in Levelland, downed several utility poles and broke many tree limbs as the storm moved southeast toward Ropesville.

Flash Flood, Hockley

When
June 15, 4:00 PM CST to 6:00 PM CST
Where
Hockley County, 4.36 mi NE of Arnett to 3.12 mi WNW of Ropesville
Cause
Heavy Rain
Crop damage
$2.0 million
Reported by
COOP Observer
Coordinates
33.518, -102.240

Many roads between Levelland and Ropesville had sections covered by flowing water up to several feet deep at times. The torrential rainfall (estimated by radar as great as 4 inches in 30 minutes), completely washed away vast stretches of cotton, sorghum, and some corn fields. Initial estimates are that 2000 acres of cotton alone were lost. No roads were damaged from the floodwaters, however mud flows from area fields required extensive cleanup efforts before roads could be re-opened.

Hail, Hockley

When
June 15, 4:04 PM CST
Where
Hockley County, 0.69 mi S of Ropesville
Measured
1 in hail
Reported by
Public
Coordinates
33.410, -102.150

No damage accompanied the hail.

Hail, Hall

When
June 15, 4:27 PM CST
Where
Hall County, 6.49 mi SSW of Brice
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.620, -100.940

No reports of damage accompanied the hail.

Thunderstorm Wind, Hall

When
June 15, 4:50 PM CST
Where
Hall County, 4.18 mi S of Estelline
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.490, -100.440

Some tree branches were broken.

Thunderstorm Wind, Hall

When
June 15, 5:00 PM CST
Where
Hall County, 0.57 mi E of Estelline
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
34.550, -100.420

A semi-truck was blown over along Highway 287 near the Hall and Childress County line. The driver was unharmed.

Hail, Hall

When
June 15, 5:05 PM CST
Where
Hall County, 1.71 mi W of Turkey
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.400, -100.910

No reports of damage accompanied the hail.

Hail, Lynn

When
June 15, 5:10 PM CST to 5:20 PM CST
Where
Lynn County, Odonnell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.970, -101.830

Hail of quarter to half dollar size fell for about ten minutes. No reports of damage accompanied the hail.

Thunderstorm Wind, Lynn

When
June 15, 5:10 PM CST
Where
Lynn County, 0.58 mi NNW of Odonnell to Odonnell
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
32.978, -101.833

Measured by a Texas Tech University West Texas mesonet. A storm spotter in O'Donnell also reported tree limbs of 8 inches in diameter snapped.

Thunderstorm Wind, Childress

When
June 15, 5:36 PM CST
Where
Childress County, 1.14 mi E of (Cds)childress Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
34.430, -100.280

Measured by the Childress ASOS.

Thunderstorm Wind, Childress

When
June 15, 5:46 PM CST
Where
Childress County, 2.76 mi N of Childress
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.460, -100.200

Measured by a Texas Tech University West Texas mesonet.

Hail, Childress

When
June 15, 6:00 PM CST
Where
Childress County, 2.15 mi SSW of Tell
Measured
1 in hail
Crop damage
$5,000
Reported by
COOP Observer
Coordinates
34.340, -100.390

The hail caused minor damage to area crops.

Thunderstorm Wind, Childress

When
June 15, 6:00 PM CST
Where
Childress County, 2.15 mi SSW of Tell
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.340, -100.390

A few tree limbs were downed.

Thunderstorm Wind, Motley

When
June 15, 6:15 PM CST
Where
Motley County, 0.69 mi S of Northfield
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.270, -100.600

Measured by a Texas Tech University West Texas mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693639, 693631, 693633, 693634, 693647, 693641, 693635, 693636, 693642, 693649, 693650, 693638, 693643, 693651.